Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 121, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 19, 2014, 12:51 PM PDT for Clark County, Nevada; San Bernardino County, California; Mohave County, Arizona. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2014, 12:51 PM PDT (19:51 UTC)
- Expired
- Aug 19, 2014, 5:45 PM PDT
- In force
- 5 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 31 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 1:30 PM PDT | FLASH FLOOD | Cal Nev Ari, NV | CAL-NEV-ARI BUSINESS REPORTS WIDESPREAD STREET FLOODING ACROSS CAL-NEV-ARI. ROADS WERE IMPASSABLE. TIME ESTIMATED BASED ON RADAR. |
| Aug 19, 1:30 PM PDT | HEAVY RAIN 2.1 | 1 Sse Cal Nev Ari, NV | TRAINED SPOTTER REPORTS 2.1 INCHES OF RAIN IN CAL-NEV-ARI. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3074 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
362 WGUS55 KVEF 191951 FFWVEF AZC015-CAC071-NVC003-192245- /O.NEW.KVEF.FF.W.0121.140819T1951Z-140819T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1251 PM PDT TUE AUG 19 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 345 PM PDT/345 PM MST/ * AT 1238 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS EAST AND SOUTH OF SEARCHLIGHT OVER HIGHWAY 95 AND COTTONWOOD COVE. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... COTTONWOOD COVE AND COTTONWOOD COVE CAMPGROUND...COTTONWOOD COVE ROAD...HIGHWAY 95 SOUTH OF SEARCHLIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3546 11505 3562 11459 3543 11451 3515 11493 $$ JS
4 follow-up statements
407 WGUS75 KVEF 192120 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 220 PM PDT TUE AUG 19 2014 AZC015-CAC071-NVC003-192245- /O.CON.KVEF.FF.W.0121.000000T0000Z-140819T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ-SAN BERNARDINO CA-CLARK NV- 220 PM PDT TUE AUG 19 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT/345 PM MST/ FOR SOUTH CENTRAL CLARK...EAST CENTRAL SAN BERNARDINO AND EXTREME WEST CENTRAL MOHAVE COUNTIES... AT 208 PM PDT...THUNDERSTORM ACTIVITY HAS ENDED IN THE WARNED AREA HOWEVER...PROBLEMS FROM THE EARLIER HEAVY RAIN LIKELY PERSISTS. ELEVATED WATER LEVELS IN WASHES WILL CONTINUE TO CARRY WATER OVER ROADWAYS IN LOW LYING AREAS. ANYONE OUT IN THE WARNED AREA AROUND SEARCHLIGHT AND CALNEVARI SHOULD USE CAUTION THROUGH THE AFTERNOON. LOCATIONS IMPACTED INCLUDE... CALNEVARI...HIGHWAY 95 SOUTH OF SEARCHLIGHT...COTTONWOOD COVE ROAD...COTTONWOOD COVE...COTTONWOOD COVE CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3546 11505 3562 11459 3543 11451 3515 11493 $$ JS
200 WGUS55 KVEF 192242 FFWVEF AZC015-CAC071-NVC003-200045- /O.EXT.KVEF.FF.W.0121.000000T0000Z-140820T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 342 PM PDT TUE AUG 19 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE * FLASH FLOOD WARNING FOR... EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 545 PM PDT/545 PM MST/ * AT 329 PM PDT...NEWLY DEVELOPED THUNDERSTORMS WERE MOVING TOWARDS THE WARNED AREA AND THERE REMAINS SOME POTENTIAL FOR ADDITIONAL HEAVY RAIN AND FLASH FLOODING. * LOCATIONS IMPACTED INCLUDE... HIGHWAY 95 SOUTH OF SEARCHLIGHT AND CALNEVARI. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3546 11505 3562 11459 3543 11451 3515 11493 $$ JS
460 WGUS75 KVEF 192347 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 447 PM PDT TUE AUG 19 2014 AZC015-CAC071-NVC003-200045- /O.CON.KVEF.FF.W.0121.000000T0000Z-140820T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ-SAN BERNARDINO CA-CLARK NV- 447 PM PDT TUE AUG 19 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT/545 PM MST/ FOR SOUTH CENTRAL CLARK...EAST CENTRAL SAN BERNARDINO AND EXTREME WEST CENTRAL MOHAVE COUNTIES... AT 435 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MORE THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE WARNED AREA AND ARE CAPABLE OF PRODUCING ADDITIONAL FLASH FLOODING. THE PRIMARY CONCERN AREA IS ALONG HIGHWAY 93 SOUTH OF SEARCHLIGHT WHERE INTENSE RAINFALL OCCURRED EARLIER THIS AFTERNOON. LOCATIONS IMPACTED INCLUDE... HIGHWAY 93 SOUTH OF SEARCHLIGHT...CALNEVARI. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3546 11505 3562 11459 3543 11451 3515 11493 $$ JS
859 WGUS75 KVEF 200043 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 543 PM PDT TUE AUG 19 2014 AZC015-CAC071-NVC003-200047- /O.EXP.KVEF.FF.W.0121.000000T0000Z-140820T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ-SAN BERNARDINO CA-CLARK NV- 543 PM PDT TUE AUG 19 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT/545 PM MST/ FOR SOUTH CENTRAL CLARK...EAST CENTRAL SAN BERNARDINO AND EXTREME WEST CENTRAL MOHAVE COUNTIES... ALTHOUGH THUNDERSTORMS CONTINUE TO MOVE ACROSS THE WARNED AREA...THEY ARE NOW MOVING QUICKLY TO THE EAST NORTHEAST. BRIEF HEAVY RAIN IS POSSIBLE BUT FURTHER FLASH FLOODING IS NOT EXPECTED AT THIS TIME. TRAVELERS BE ADVISED...HIGHWAY 95 SOUTH OF SEARCHLIGHT IS CLOSED AT HIGHWAY 163 DUE TO FLOODING IN SAN BERNARDINO COUNTY. LAT...LON 3546 11505 3562 11459 3543 11451 3515 11493 $$ JS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:07 AM PDT, 9 hours 44 minutes earlier.
Area forecast discussion, Aug 19, 3:07 AM PDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 307 AM PDT MON AUG 19 2014 .SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL ACT UPON MONSOON MOISTURE IN PLACE LEADING TO A CHANCE OF THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL REMAIN SEVERAL DEGREES BELOW NORMAL. && .SHORT TERM...THROUGH TONIGHT... WILL BE BRIEF THIS MORNING AS SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE. STORMS BASICALLY NORTH AND EAST OF A LINE FROM THE NEVADA NATIONAL SECURITY SITE TO LAKE MEAD THEN SOUTH TO ESSEX CALIFORNIA. INTENSE STORM NEAR COYOTE SPRINGS FINALLY WEAKENING. STRONGER CORES THAT HAVE GONE OVER GAUGES SEEM TO BE PRODUCING AROUND FOUR TENTHS OF AN INCH IN AN HOUR OR LESS. SEVERAL FLOOD ADVISORIES ARE IN AFFECT FOR NORTHEAST CLARK AND MOHAVE COUNTIES. SHOWERS/THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SHIFT NORTH AND EAST INTO THE MORNING. ALL THIS ACTIVITY IS ASSOCIATED WITH A MINOR PERTURBATION EJECTING OUT OF CLOSED LOW ALONG THE CENTRAL CALIFORNIA COAST AND ADDITIONAL LIFT ASSOCIATED WITH 70 KT JETSTREAK. HI-RES MODEL SUGGEST ISOLATED THUNDERSTORMS COULD RE-FIRE THIS AFTERNOON OVER SOUTHEAST CALIFORNIA, SOUTHERN NEVADA AND NEAR THE SOUTHERN SIERRA. ACTION OVER SOUTHEAST CALIFORNIA MAY PERSIST WELL INTO THE EVENING/OVERNIGHT AS IT MOVES ACROSS MOHAVE COUNTY. .LONG TERM...WEDNESDAY THROUGH MONDAY...MADE A FEW MINOR TWEAKS TO THE LONG TERM FORECAST WEDNESDAY THROUGH FRIDAY AFTERNOON. AFTER THAT POINT MODELS DIVERGE TO THE POINT WHERE LITTLE VALUE CAN BE ADDED OVER THE PREVIOUS FORECAST. BY EARLY WEDNESDAY MORNING AN UPPER LEVEL LOW WILL BE SITUATED OVER SOUTHWEST CALIFORNIA PLACING A 70-80KT JET OVER THE SOUTHEASTERN HALF OF THE FORECAST AREA. THESE DYNAMICS WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS TO CONTINUE FROM TUESDAY NIGHT INTO WEDNESDAY. POPS WERE INCREASED THROUGH THE MORNING HOURS TO ACCOUNT FOR THIS POSSIBILITY. MODEL DIFFERENCE IN THE PATH OF THE LOW AND THE DISTRIBUTION OF MOISTURE BEGIN AS EARLY AS WEDNESDAY AFTERNOON. AT THIS TIME IT APPEARS TO BE ABOUT A 60/40 SPLIT IN THE DETERMINISTIC AND ENSEMBLE GUIDANCE WITH THE MAJORITY LEANING TOWARD MORE PROGRESSIVE SOLUTIONS WHICH TAKE THE LOW ON AN EASTERLY TRACK ACROSS THE SOUTHWEST [THE OTHER 40 PERCENT STALL THE LOW AND ALLOW IT TO MEANDER OVER THE EASTERN PACIFIC]. THAT SAID...CONFIDENCE IS FAIRLY LOW ON HOW FAST ANY OF THIS WOULD HAPPEN. IN ANY CASE HAVE CONTINUED THE TREND OF GRADUALLY DRYING THINGS OUT THROUGH THE PERIOD. THE ALREADY BELOW NORMAL FORECAST TEMPERATURES WERE COOLED SLIGHTLY DURING THE MIDDLE OF THE WEEK BEFORE THE DRYING TREND ALLOWS TEMPS TO CLIMB BY THE UPCOMING WEEKEND. && .AVIATION...FOR MCCARRAN...THERE WILL BE STORMS WELL NORTH AND EAST OF THE VALLEY WELL INTO THIS MORNING. THIS EARLY MORNING ACTIVITY WILL CONTINUE TO SHIFT EAST OR DISSIPATE. ISOLATED STORMS COULD RE-FIRE IN THE AFTERNOON AND EARLY EVENING OVER THE SURROUNDING MOUNTAINS. CONFIDENCE LOW THAT TERMINALS WOULD BE AFFECTED SO LEFT MENTION OUT OF FORECAST. CONVECTION WILL BE PRESENT IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS THROUGH MUCH OF THE NEXT 24 HOURS AND COULD LEAD TO SHIFTING WINDS AT THE TERMINAL FROM OUTFLOW. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG AND EAST OF A LINE FROM ESSEX TO RACHEL THIS MORNING, THEN REDEVELOP THIS AFTERNOON. STORMS COULD PERSIST WELL PAST MIDNIGHT OVER MOHAVE COUNTY. THE MAIN CONCERNS WILL BE GUSTY SHIFTING WINDS AND VERY HEAVY RAIN WITH LOW CEILINGS. && .SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST THROUGH TUESDAY. && SHORT TERM/AVIATION...PIERCE LONG TERM...WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Aug 19, 7:56 AM PDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
756 AM PDT TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 3 E BARSTOW-DAGGETT AP 34.86N 116.73W
08/18/2014 SAN BERNARDINO CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER MEASURED 1.72 INCHES. ALL ROADS
CLOSED FOR ABOUT 3 SQUARE MILES DUE TO FLASH FLOODING.
&&
BPLocal storm report, Aug 19, 9:51 AM PDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
951 AM PDT TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 2 SE OVERTON 36.51N 114.43W
08/19/2014 CLARK NV PARK/FOREST SRVC
RANGER AT VALLEY OF FIRE STATE PARK REPORTED THAT SEVERAL
EMPLOYEES WERE UNABLE TO MAKE IT TO THE PARK BETWEEN 6
AND 8 AM DUE TO FLOODING ACROSS MOAPA VALLEY RD/HIGHWAY
169 JUST SOUTH OF THE SIMPLOT PLANT.
&&
WOLCOTTThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:34 AM PDT | Areal Flood Advisory | VEF | Clark, Lincoln | 6 hr |
| Aug 19, 4:04 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 19, 7:19 AM PDT | Areal Flood Warning | VEF | Clark | 8 hr |
| Aug 19, 12:24 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 19, 12:56 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 49 min |
| Aug 19, 1:40 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 19, 1:47 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 19, 2:07 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 53 min |
| Aug 19, 4:36 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 19, 4:57 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 19, 12:42 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 19, 1:03 AM PDT | Areal Flood Advisory | VEF | Mohave | 4 hr |
| Aug 19, 1:34 AM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 19, 3:24 AM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 19, 3:40 AM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 19, 7:02 AM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 19, 2:27 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 19, 2:34 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 29 min |
| Aug 19, 3:08 PM PDT | Areal Flood Warning | VEF | Mohave | 16 hr |
| Aug 19, 3:33 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2014Flash Flood Warnings in California, 2014Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.